Indian Journal of Dermatology
CORRESPONDENCE COLUMN
Year
: 2006  |  Volume : 51  |  Issue : 1  |  Page : 67--68

Hydroxyzine induced urticaria


Ashima Goel, Davinder Prasad, AJ Kanwar 
 Department of Dermatology, Venereology & Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012, India

Correspondence Address:
Ashima Goel
Department of Dermatology, Venereology & Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India




How to cite this article:
Goel A, Prasad D, Kanwar A J. Hydroxyzine induced urticaria.Indian J Dermatol 2006;51:67-68


How to cite this URL:
Goel A, Prasad D, Kanwar A J. Hydroxyzine induced urticaria. Indian J Dermatol [serial online] 2006 [cited 2019 Dec 7 ];51:67-68
Available from: http://www.e-ijd.org/text.asp?2006/51/1/67/25214


Full Text

Topical application of the antihistamines commonly leads to sensitization in patients, but skin reactioins provoked by their systemic use are very rare. Hydroxyzine has been used for many years for treatment of allergic symptoms. Sensitivity to histamine H1-antagonists has mainly been observed with phenothiazine and ethylenediamine and is extremely rare with hydroxyzine.[1] A few skin reactioins to hydroxyzine like generalized maculopapular eruption[1] fixed drug eruption; [2],[3],[4] nausea, abdominal pain, hypoxemia and skin eruption[5] have been described in the literature. Tella et al[6] reported a patient with recurrent idiopathic urticaria presenting with exacerbations after treatment with cetirizine, an active metabolite of hydroxyzine. Prick test to cetirizine was negative. Doubleblind challenge tests with mizolastine, loratadine, fexofenadine, dexchlorpheniramine, ebastine, ketotifen and placebo were negative, whereas hydroxyzine and its active metabolite, cetirizine, reproduced the urticaria. Recently cross-reactions among cetirizine and hydroxyzine has been reported.[7] To the best of our knowledge, this is the first case report of hydroxyzine induced urticarial drug reaction.

We present herin a 8 years old boy suffering from a urticarial drug reaction attributed to the oral intake of hydroxyzine (Atarax 10 mg). The patient visited our outpatients urticaria clinic with itchy wheals of variable morphology on the extremities and trunk of 3 days duration. There was history of drug (Disprin) intake for headache a day prior to the acute onset of rash. He was non-atopic child witholut any history of perennial rhinitis, asthma and house-dust mite hypersensitivity. The diagnosis of drug induced urticaria was made and was prescribed hyudroxizine 10 mg tid but to no relief to the patient. Subsequently he complained of intense itching and increase in number of urticarial wheals. Thus, dose was escalated to hydroxizine 25 mg tid which was followed by florid severely itchy urticarial rash on the face, trunk and extremities. We suspected hydroxyzine as ofending drug responsible for exacerbation maleate tid in place of hydoxyzine. Drug discontinuation was followed by complete resolution of the skin eruption. Rechallenge with 10 mg hydroxyzine resulted in similar urticarial lesions.

Identification of uncommon adverse reactions to H1antihistamines are important, particularly because they may mimic the underlying disease. We believe that these rapid systemic reactions to hydroxyzine after the initial dose may have been due to prior systemic sensitivity to this dug, which cannot be used topically. Allergy to antihistamines must be considered when cutaneous lesions worsen on such therapy as observed in our patient with hydroxyzine.

References

1Michel M, Dompmartin A, Louvet S, Szczurko C, Castel B, Leroy D. Skin reactions to hydroxyzine. Contact Dermatitis 1997; 36(3):147-9.
2Cohen HA, Barzilai A, Matalon A, Harel L, Gross S. Fixed drug eruption of the penis due to hydroxyzine hydrochloride. Ann Pharmacother. 1997; 31(3):327-9.
3Cohen HA, Cohen Z, Frydman M. Fixed drug druption of the scrotum due to hydroxyzine hydrochloride (Atarax). Cutis 1996; 57(6):431-2.
4Assouere MN, Mazereeuw-Hautier J, Bonafe JL. Cutaneous drug eruption with two antihistaminic drugs of a same chemical family: cetirizine and hydroxyzine Ann Dermatol Venereol. 2002; 129(11):1295-8.
5Okuda T, Karasawa F, Satoh T. A case of drug allergy to hydroxyzine used for premedication. Masui 2000; 49(7):759-61.
6Tella R, Gaig P, Bartra J, Garcia-Ortega P. Urticaria to cetrizine. J Investig Allergol Clin Immunol 2002; 12(2):136-7.
7Lew BL, Haw CR, Lee MH. Cutaneous drug eruption from cetirizine and hydroxyzine. J Am Acad Dermatol. 2004; 50(6):953-6.